New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
nausea/dizziness from topamax
4 Replies
dannape - August 31

Hi everyone,
FINALLY had my first followup with the rheumatologist after being diagnosed last year. i was supposed to be seen after 6 months, but got bumped, and it was almost 1 yr to the date, before i got to see him again.

He decided to put me on requip because of the pain i have in my legs, that keeps me from sleeping at night. I've been taking 2 50 mg tramadols at night for a few years now, and he wants me to try anywhere from 1-3 requips (25 mg) each with just 1 tramadol to see how it works for me.

my primary care dr has me on topamax 25 mg, to help with the daily headaches i've been having, and the rheumy said that the topamax also will help with the fibro, the problem is it makes me hideously dizzy and the nausea is miserable, i have lost 8 lbs in 3 weeks..i don't throw up, i'm ust constantly nauseous, and don't want to eat.

Is anyone else on this? do these symptoms get better, or cease after awhile? Just curious.

Peggy from Ohio


kvc33 - September 1

I was on a very small dose of Requip for about five years for Restless Leg Syndrome. It destroyed what little life I have left. The side effects came on slowly, it wasn't until I started have the worst panic attacks of my life that I realized something was wrong. As a result of this drug I now have Obsessive Compulsive Disorder and Depersonalization Disorder which is a mental illness. I just had my neurotransmitter levels tested and my dopamine is sky high (that's what Requip increases). I no longer know who I am and have lost touch with reality. I am told that it will take at least a year for me to withdraw from this drug. Taking it was the worst decision I ever made so be forewarned. It also causes a propensity to gamble and there is a Canadian class action law suit against it for monetary losses that patients have incurred due to gambling. I now have an addiction myself and had to enroll in an exclusion program for problem gamblers. I was never a gambler before taking this drug and when I first heard it was a side affect I thought it was funny and never thought it would happen to me. Through research I have learned that stress increases dopamine so we certainly don't need any more of it. Do you have RLS or just pain in your legs?


dannape - September 1

ok, now i'm scared.

To tell the truth, i do just have pain in my legs, i don't really think it's rls, i have looked it up and the symptoms don't match what i have, so not sure why he wanted me to try this. i guess i should email him, and question him about it.

my legs just throb and ache like crazy and it takes the tramadol about an hour to kick in and make the pain go away before i can go to sleep at night.

i will be looking further into the side effects of the requip

thanks for being so honest.



Noca - September 1

Nausea can be treated via an anti-emetic such as Stemetil for mild-moderate nausea, and Ondasetron for moderate-severe nausea. I love Ondasetron and use it whenever I am nauseous.


January - September 2

Hi Peggy - throbbing leg pain can be caused by lots of different things - you need a good diagnostic workup. PLEASE do not take Requip unnecessarily!

You can try googling "claudication," "deep vein thrombosis" or "throbbing leg pain" - just for starters. See if any of those symptoms match yours. You could have any number of things wrong. It could be undiagnosed diabetes, or it could be an injury to a nerve coming out of the spine. I have spinal stenosis (which was finally diagnosed a few years ago with a sitting MRI - I highly recommend them). It makes my legs hurt and sometimes I thrash around when I sleep (one part of restless leg syndrome) - but I would not go near any of the newer drugs for this.

You might want to get another opinion from another doctor, as it seems the one you're going to didn't bother to do much of a workup on you. Sounds like he just threw some drugs at you to treat symptoms instead of getting to the root of the problem…? Also, you mention he didn't follow up with you for a YEAR?? You would know better than I what he's like, but it's something to think about. You might want to look around for a more responsive doctor.

I also think if you are having such a bad time with topamax, see if there is another drug that you can tolerate better. We all have different body chemistries and what works well for one can make another really sick. Make sure your doctor knows how miserable you are, and see if you can find something else to take instead of adding extra drugs to treat drug side effects! Just my opinion!



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question